Background: Early hepatic artery thrombosis (HAT) after liver transplantation is a serious complication that frequently results in graft loss and the need for retransplantation. Although studies have reported on various operative and endovascular treatment approaches, pharmacologic strategies for the prevention or management of HAT are not well defined. Patients with blood clotting disorders, those with a contraindication to heparin, and those who have previously developed HAT represent unique challenges in management. Methods: We present the case of a 9-month-old male with a hypercoagulable state who developed early HAT after two liver transplants, despite the use of postoperative therapeutic heparin infusion. Results and Conclusion: The patient successfully underwent a third liver transplant using intraoperative and postoperative bivalirudin infusion, a direct thrombin inhibitor. Rotational thromboelastometry (ROTEM) was used to guide anticoagulation and blood product administration in the perioperative period. At 1.5 years post-transplant, the patient has good graft function with patent hepatic vasculature. This case demonstrates the innovative use of bivalirudin anticoagulant therapy and viscoelastic methodologies to improve outcomes in hypercoagulable liver transplant recipients.
- liver transplant
- pediatric transplantation
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health